Optimal Management of Diabetes: Expert Nurse Practitioner Perspectives - Episode 6
Davida Kruger, MSN, APN-BC, BC-ADM: I’ve been working with GLP1 receptor agonists, as I indicated, and in the last 18 years, I brought exenatide to market and a few others. I feel like I grew up with these medications, and the thing that’s so exciting for me is to be able to give my patient a medication that controls glucose, has weight reduction, gives them a sense of fullness and satiety, and now, of course, gives the cardiovascular benefit. What do you see in terms of how your patients respond in your own clinical practice?
Lucia Novak, MSN, ANP-BC, BC-ADM, CDTC: They’re doing very well with the GLP1 receptor agonists, and I’m in a primarily endocrine practice for all the time that I’ve practiced as a nurse practitioner. We were never shy with injectable medications, and patients knew that by the time they got to us, there was an injectable in their future. Even with the oral regimens now available, patients have choices, and they are responding beautifully.
When it comes to the adverse-effect profile, it depends on the dose because a lot of this can be dose dependent. But again, there is a lot of coaching and making sure that we educate our patients on how to proceed and to take their time. It says 15% to 20% of patients will experience an adverse effect. I like to flip that. I don’t like to talk about the 15% to 20% who are going to experience a problem; I talk about the 75% to 85% of folks who are going to do just fine with these medications and probably not have any adverse events.
Most of my patients do well. If they’re going to experience any nausea, they know to expect it, and they know what could be causing it and that it’s not something unusual. They’re more likely to stick with it, and they’re more likely to let me know if there’s a problem and if they need to go back down on a dose that we might have just increased. They’re more willing to share and be empowered by that information, and as a result, it helps with adherence as well as persistence.
Davida Kruger, MSN, APN-BC, BC-ADM: The fact that we can also say to them that they are getting not only glucose control but also a cardiovascular benefit is huge because of the risk for the patient. I try to specify. I say to them, “These are all the reasons that we want you to be taking 1 of these medications.” There is so much value to it. I agree. In terms of the nausea, we can work through 95% of the issues with patients. If we have more nausea, I do exactly what you do. One of the things I learned early in the use of GLP1 receptor agonists, which I didn’t expect, was this: Even the patient is doing well on metformin, which has more GI [gastrointestinal] adverse effects than a GLP1 receptor agonist, and I then add a GLP1 receptor agonist, they sometimes get more adverse effects from the metformin. I try to lower the metformin and maximize the GLP1 receptor agonist because I think there’s so much more benefit to the GLP1 receptor agonist than there is to the metformin. Do you agree?
Lucia Novak, MSN, ANP-BC, BC-ADM, CDTC: Davida, I have seen that many times where the patient says, “I’ve been on my metformin for years, and I never had a problem.” I then say, “Let’s try either reducing or stopping and see how you do.” Sure enough, you take that metformin out of the equation, and then they can tolerate the GLP1 receptor agonist. Because the GLP1 receptor agonist is acting on the alpha cell, which is reducing secretion of glucagon to the liver, it’s doing the work of the metformin. You don’t necessarily need the metformin, especially if patients are having an adverse reaction with the combination. Yes, I’ve seen exactly what you’re describing.
Davida Kruger, MSN, APN-BC, BC-ADM: I want to thank the audience for watching this HCPLive® Peers & Perspectives®. If you enjoyed the content, please subscribe to our e-newsletter to receive upcoming
Peers & Perspectives® and other great content right in your in-box. Thank you all for joining us.
Transcript Edited for Clarity